Having diabetes means you have to cope with special problems. Hypoglycemia (hi-po-gli-SEE-me-ah), or low blood sugar, is one of those problems. Hypoglycemia is often called an insulin reaction, or insulin shock.

WHAT IS AN INSULIN REACTION?

Hypoglycemia can happen if you have taken too much insulin, eaten too little food or not eaten on time, or exercised too much. Hypoglycemia can happen even when you are doing your best to control your diabetes. You should treat hypoglycemia as soon as you notice symptoms. Hypoglycemia can be treated before it gets worse.

WHAT ARE THE SYMPTOMS OF AN INSULIN REACTION?

Before you treat an insulin reaction, or hypoglycemia, you need to recognize the symptoms. An insulin reaction can come about quickly. Symptoms include: shakiness, dizziness, sweating, hunger, headache, or sudden mood changes.

HOW DO YOU TREAT AN INSULIN REACTION?

Mild reaction: If you think you are having an insulin reaction, eat something. If the reaction is mild, two cheese crackers or 1/2 glass of milk (4 to 6 ounces) is usually enough. More serious reaction: If you are very shaky, feel dizzy, or have more serious symptoms, you should take some form of sugar. You can take 1/2 cup (4 ounces) of fruit juice, 1/2 cup (4 ounces) regular (not diet) soft drink, 5 or 6 pieces of hard candy, or 1 to 2 teaspoons of honey or sugar. You can also take 2 or 3 glucose tablets. Many people who use insulin carry a package of glucose or sugared tablets with them. You can buy these at the drug store. Eating 2 or 3 glucose tablets is a quick and easy way to raise your blood sugar. Or, you can buy a tube of sugared (glucose) gel. The gel is easy to carry and easy to use. It can be squeezed right into your mouth. The tube is available at most drug stores. After you have take the sugar, wait. It takes 10 to 15 minutes for it to help you. If you don't start to feel better after 10 to 15 minutes, repeat the sugar treatment. After you have treated a reaction with sugar or glucose, eat a snack (2 cheese crackers or 1/2 glass of milk, for example) -- if the reaction is not near a regular meal or snack. After a reaction, try to do a blood-sugar test. It is a good idea to test a reaction to be sure your blood sugar has increased. Be prepared: Always have at least one type of sugar with you. Ask your health care professional or dietician to list foods that you can use to treat an insulin reaction.

WHAT HAPPENS IF YOU PASS OUT?

Sometimes hypoglycemia is so bad that people may become unconscious (pass out). If you use insulin, you need to be prepared for this emergency. If someone has an insulin reaction and becomes unconscious, he or she needs glucagon (GLU-ka-gon). Glucagon is a prescription drug that raises blood sugar. It is injected like insulin. There is no danger of taking too much glucagon. Glucagon is available only by prescription. Your health care practitioner can prescribe a glucagon emergency kit for you. If you use insulin, you should keep glucagon at home and at work. Everyone who uses insulin should tell a family member and a coworker about glucagon. They should know how to help you if you have an insulin reaction. If you pass out, people should:

  1. Give you a shot of glucagon.
  2. Call for emergency help.
  3. NOT give you insulin.
  4. NOT give you food or fluids.
  5. NOT put their hands in your mouth.

Once they give you a shot of glucagon, they should call for medical help. If the first shot does not help after 10 to 15 minutes, you should have a second shot of glucagon.

WHAT IF YOU PASS OUT AND DO NOT HAVE ANY GLUCAGON?

If glucagon is not available, you should be taken to the nearest hospital emergency room. If you need immediate medical assistance or an ambulance, someone should call the emergency number in your area (such as 911) for help. It's a good idea to post emergency numbers by your telephone. And you should always wear a medical ID bracelet that says you have diabetes.

WHAT IS AN INSULIN REACTION?

Having diabetes means you have to cope with special problems. Hypoglycemia (hi-po-gli-SEE-me-ah), or low blood sugar, is one of those problems. Hypoglycemia is often called an insulin reaction, or insulin shock. Hypoglycemia can happen if you have taken too much insulin, eaten too little food or not eaten on time, or exercised too much. Hypoglycemia can happen even when you are doing your best to control your diabetes. You should treat hypoglycemia as soon as you notice symptoms. Hypoglycemia can be treated before it gets worse.

WHAT ARE THE SYMPTOMS OF AN INSULIN REACTION?

Before you treat an insulin reaction, or hypoglycemia, you need to recognize the symptoms. An insulin reaction can come about quickly. Symptoms include: shakiness, dizziness, sweating, hunger, headache, or sudden mood changes.

HOW DO YOU TREAT AN INSULIN REACTION?

Mild reaction: If you think you are having an insulin reaction, eat something. If the reaction is mild, two cheese crackers or 1/2 glass of milk (4 to 6 ounces) is usually enough. More serious reaction: If you are very shaky, feel dizzy, or have more serious symptoms, you should take some form of sugar. You can take 1/2 cup (4 ounces) of fruit juice, 1/2 cup (4 ounces) regular (not diet) soft drink, 5 or 6 pieces of hard candy, or 1 to 2 teaspoons of honey or sugar. You can also take 2 or 3 glucose tablets. Many people who use insulin carry a package of glucose or sugared tablets with them. You can buy these at the drug store. Eating 2 or 3 glucose tablets is a quick and easy way to raise your blood sugar. Or, you can buy a tube of sugared (glucose) gel. The gel is easy to carry and easy to use. It can be squeezed right into your mouth. The tube is available at most drug stores. After you have take the sugar, wait. It takes 10 to 15 minutes for it to help you. If you don't start to feel better after 10 to 15 minutes, repeat the sugar treatment. After you have treated a reaction with sugar or glucose, eat a snack (2 cheese crackers or 1/2 glass of milk, for example) -- if the reaction is not near a regular meal or snack. After a reaction, try to do a blood-sugar test. It is a good idea to test a reaction to be sure your blood sugar has increased. Be prepared: Always have at least one type of sugar with you. Ask your health care professional or dietician to list foods that you can use to treat an insulin reaction.

WHAT HAPPENS IF YOU PASS OUT?

Sometimes hypoglycemia is so bad that people may become unconscious (pass out). If you use insulin, you need to be prepared for this emergency. If someone has an insulin reaction and becomes unconscious, he or she needs glucagon (GLU-ka-gon). Glucagon is a prescription drug that raises blood sugar. It is injected like insulin. There is no danger of taking too much glucagon. Glucagon is available only by prescription. Your health care practitioner can prescribe a glucagon emergency kit for you. If you use insulin, you should keep glucagon at home and at work. Everyone who uses insulin should tell a family member and a coworker about glucagon. They should know how to help you if you have an insulin reaction. If you pass out, people should:

  1. Give you a shot of glucagon.
  2. Call for emergency help.
  3. NOT give you insulin.
  4. NOT give you food or fluids.
  5. NOT put their hands in your mouth.

Once they give you a shot of glucagon, they should call for medical help. If the first shot does not help after 10 to 15 minutes, you should have a second shot of glucagon.

WHAT IF YOU PASS OUT AND DO NOT HAVE ANY GLUCAGON?

If glucagon is not available, you should be taken to the nearest hospital emergency room. If you need immediate medical assistance or an ambulance, someone should call the emergency number in your area (such as 911) for help. It's a good idea to post emergency numbers by your telephone. And you should always wear a medical ID bracelet that says you have diabetes.

Request a Refill

4 + 0 =
Solve this simple math problem and enter the result. E.g. for 1+3, enter 4.